Texas, 2023Drought in Texas, December 19 to 31, 2023
December 19 to 31, 2023 · NWS FWD · 2 events in 2 counties and zones
Severe drought conditions returned to portions of the Brazos Valley during the middle of the month.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions returned to portions of the Brazos Valley during the middle of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 18, 11:18 PM CST, 42 minutes earlier.
Area forecast discussion, Dec 18, 11:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1118 PM CST Mon Dec 18 2023
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Overnight through Wednesday/
Mid level ridging is traversing the Southern Plains tonight
resulting in cool and generally calm conditions. Surface high
pressure has shifted a bit to the east and a very light
northeasterly flow is in place at the surface. Synoptic scale
troughing over the far western CONUS and a modest upper jet are
helping to spread a fairly thick canopy of cirrus across the
region and this will continue into the day Tuesday. For the
remainder of tonight, we'll see intermittent high clouds with lows
dropping into the mid/upper 30s. Most locations will be spared a
freeze given the disruption of optimal radiational cooling from
the high clouds.
Tuesday and Wednesday will be transition days into a much more
active end of the week pattern. A subtle disturbance will cross
the region late in the day Tuesday and will go largely unnoticed,
although low level southerly flow will increase and dewpoints will
climb back into the 40s. By late Tuesday, clouds will continue to
increase and lower into the overnight hours. Tuesday night should
be considerably warmer with lows in the mid/upper 40s and modest
southerly winds. Dewpoints will climb further on Wednesday into
the mid 50s with widespread clouds around the region. Clouds will
hamper further warming but highs should still top out in the
mid/upper 60s. Any shower activity should hold off through the day
with rain chances increasing through the end of the week.
Dunn
&&
.LONG TERM... /Issued 316 PM CST Mon Dec 18 2023/
/Tomorrow night through Monday/
For the long-term we are looking at a more dreary wet pattern.
Starting Tuesday night, we have moist low-level southerly flow
resulting in gradually more humid conditions and warmer-than-
seasonal temperatures. The warmest day looks to be for Sunday with
highs in the mid 60s to near 70. Wednesday night could bring in some
fog into central Texas as gulf moisture meets the colder air in our
area. Thanks to that moisture and low surface winds, our nights will
not be getting quite as chilly, being about 10 degrees higher
than normal. This does mean grey skies for the rest of the week,
typical of North Texas winter.
The bigger story for the long term is being written on the West
Coast. An upper low pressure system off the Pacific Coast will ride
on down into Baja California, creating several upper-level
disturbances that will bring rain chances Thursday through Sunday.
Most models are in agreement with light precipitation totals near a
quarter inch on Thursday. The environment will be pretty stable so
storms are not expected to be severe, but some thunderstorms
can't be ruled out for our western counties. Rain chances will
continue overnight into Friday morning with rain totals a little
over half an inch. The upper-level trough moves into the region
Saturday, giving way to more rising motion and moisture to give us
pretty good rain coverage. There will be better chances Saturday
for thunderstorms, but nothing severe is expected. Showers could
appear Saturday morning but greater chances of showers and
thunderstorms will be throughout the day with widespread coverage
by Saturday night. Areas around the Metroplex could see an
additional inch of rain with isolated pockets greater than 1.5
inches Saturday through Saturday night. Overall totals from this
event will be between 1 to 3 inches with locally higher amounts.
On Christmas Eve, Sunday, we will have a cold front moving through
our area from the west. Most ensemble members show this front
passing through our area midday Sunday. The upper trough will begin
to tilt and therefore move our axis of precip to the northeast.
Cluster analysis has about 20% of the ensemble members indicating
the trough moving more slowly letting the rain linger a little
longer with the front moving through Christmas Day.
Mancilla
&&
.AVIATION... /NEW/
/06Z TAFs/
VFR will prevail through the period with intermittent BKN/OVC200
cigs through the day. These will lower Tuesday night into
Wednesday, but no precipitation is expected. Light northeast winds
tonight will become southerly 10-15 kt on Tuesday. No significant
aviation concerns are expected at this time.
Dunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 36 60 46 65 53 / 0 0 0 0 5
Waco 37 62 47 68 54 / 0 0 0 0 5
Paris 32 53 38 62 48 / 0 0 0 0 5
Denton 37 58 44 65 50 / 0 0 0 0 5
McKinney 33 57 42 64 50 / 0 0 0 0 5
Dallas 37 59 46 66 54 / 0 0 0 0 5
Terrell 36 58 42 65 50 / 0 0 0 0 0
Corsicana 36 61 45 68 53 / 0 0 0 0 0
Temple 37 63 46 68 53 / 0 0 0 0 5
Mineral Wells 32 63 46 67 53 / 0 0 0 0 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 18, 5:36 PM CST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
536 PM CST Mon Dec 18 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
536 PM CST Mon Dec 18 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated thunderstorms are possible across North Central Texas in
association with a slow moving storm system late Thursday and into
the weekend. Lightning is the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Robertson
- When
- December 19, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Robertson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.027, -96.513 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
Drought, Leon
- When
- December 19, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Leon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Winter Weather in California, December 19 to 21, 202312 events
- Drought in Indiana, December 19 to 31, 20236 events
- Drought in Oklahoma, December 19 to 26, 20233 events
- Drought in Alabama, December 19 to 31, 20232 events
- Drought in Georgia, December 19 to 31, 20231 event
- Freezing Fog in South Dakota, December 19, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148532, 1148533.